Alert archive / Montana / Fire Weather Watches in 2021
Fire Weather Watch 13, NWS Great Falls, MT
NWS Great Falls, MT issued this fire weather watch at Oct 15, 2021, 1:23 PM MDT for 11 counties in Montana. It took effect at Oct 17, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 15, 2021, 1:23 PM MDT (19:23 UTC)
- In effect from
- Oct 17, 2021, 12:00 PM MDT
- Expired
- Oct 16, 2021, 2:37 PM MDT
- In force
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWUS85 KTFX 151923 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 123 PM MDT Fri Oct 15 2021 MTZ112-114-115-117-161200- /O.NEW.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 123 PM MDT Fri Oct 15 2021 ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR WARM TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Fire Weather Watch for warm temperatures, gusty winds, and low relative humidity, which is in effect Sunday afternoon. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the mid 70s. * WINDS...South 15 to 20 mph, with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of low humidity and windy west winds could make it difficult to contain any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
439 WWUS85 KTFX 160814 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 214 AM MDT Sat Oct 16 2021 MTZ112-114-115-117-162300- /O.CON.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 214 AM MDT Sat Oct 16 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR WARM TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the mid 70s. * WINDS...South 12 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...The combination of low humidity and windy west winds could make it difficult to contain any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
687 WWUS85 KTFX 162037 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 237 PM MDT Sat Oct 16 2021 MTZ112-114-115-117-171145- /O.UPG.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/ /O.NEW.KTFX.FW.W.0019.211017T1800Z-211018T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 237 PM MDT Sat Oct 16 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SUNDAY FOR WARM TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for hot temperatures, gusty winds, and low relative humidity, which is in effect from noon to 6 PM MDT Sunday. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the low to mid 70s. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of low humidity and windy west winds could make it difficult to contain any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this fire weather watch went out at Oct 15, 11:45 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 15, 11:45 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Fri Oct 15 2021 Aviation section updated .SYNOPSIS... A high pressure ridge will build into the region today through the weekend, which will help keep the area mostly clear with breezy and warming conditions. Temperatures should warm to near normal today, then to mostly between 5 and 10 degrees above normal for Saturday and Sunday. A Pacific weather system will then bring cooler than normal temperatures Monday through Tuesday, with the next chance for precipitation being mainly focused over southwest Montana. Another high pressure ridge will then bring warming and drying conditions again through the end of the work week. && .UPDATE... No major updates were needed at this time. Minor tweaks were made across Southwest Montana to account for current trends. -AM && .AVIATION... 1145 AM MDT Fri Oct 15 2021 (15/18Z TAF period) VFR conditions are expected to prevail across North-central and Southwest Montana throughout the next 24 hours. A gusty westerly wind will dominate most of the period in North-central Montana. Low- level wind shear may be possible tonight across North-central Montana, but confidence was not high enough to warrant a mention in TAFs. Further south, in Southwest Montana, winds are expected to be lighter. Some mountain top obscuration will be possible in the vicinity of KWYS early this afternoon, as low VFR ceilings hang on for a few more hours. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Fire weather concerns will increase for today through the weekend with breezy and drying conditions. A high pressure ridge building back into the area for today through the weekend will warm temperatures back well above normal, which will steadily dry out the area again as well. Afternoon humidity on the plains and in the valleys is forecast to be in the 25 to 35 percent range today, in the 18 to 28 percent range on Saturday, and in the 15 to 25 percent range on Sunday. The surface pressure gradient and supporting winds aloft will be more favorable for stronger wind gusts on the plains today and Saturday (widespread 25 to 35 mph gusts, with 45+ mph gusts possible close to the Rocky Mountain Front). The winds aloft will shift more southerly on Sunday, which will be slightly less favorable for strong wind gusts on the plains, but localized stronger gusts are possible through north-south oriented valleys of southwest and central Montana. Overall, this will increase fire weather concerns, but we are not anticipating fire weather highlights at this time, as the recent cool temperatures has lessened fire danger indices across the area. Will therefore address this for now with a headline in the Fire Weather Forecast product. && .PREV DISCUSSION... /ISSUED 535 AM MDT Fri Oct 15 2021/ Today through Sunday... A high pressure ridge moving into Montana today through the weekend will keep the area dry and breezy with warming temperatures. The northwest flow aloft over the area on the leading edge of the ridge will become more anticyclonic today, and the resulting subsidence aloft will help dry out the area and clear out any lingering mid-level mountain cloudiness. However, high-level cloudiness will move in from the west as the winds aloft become more westerly, possibly bringing a chinook arch of clouds to the Rocky Mountain Front. The more westerly winds will combine with a strengthening surface pressure gradient to the lee of the Rockies to bring gusty winds to much of the area again today, especially along and west of Interstate 15 over the plains, where gusts could exceed 40 mph at times, with gusts to 65 mph possible right along the Rocky Mountain Front. These downsloping winds should help warm temperatures back closer to normal. Winds should decouple somewhat after sunset, but gusty winds will likely linger through the night closer to the Rocky Mountain Front. As the ridge axis moves over north central and southwest Montana on Saturday, the area should remain mostly sunny with another round of gusty westerly winds similar to those expected today, which should help warm temperatures to up to 10 degrees above normal. As the ridge axis shifts east of the area on Sunday in response to an approaching low pressure trough from the Pacific, the flow aloft will become more southwesterly. The bulk of the moisture associated with the trough should remain more so over the Pacific coast states, keeping the area mostly sunny. A boundary ahead of a Pacific cold front will also move northeast through the area, which will shift the gusty winds more southerly, though not quite as strong, and help warm temperatures yet another 5 degrees over Saturday. These warming temperatures and gusting winds will increase fire weather concerns for much of the area (for details, please check out the FIRE WEATHER section). Sunday Night through next Friday... The Pacific low pressure trough will start to split somewhat as it moves onshore Sunday night, taking the bulk of its associated energy and moisture more so into the Great Basin into Monday and across the Central Rockies on Tuesday. The passage of this trough will also move the Pacific cold front across the area. As a result, the best chance for measurable precipitation across the forecast area will likely remain over southwest Montana Monday and Monday night. Although temperatures will fall back to below normal during this time, there still a good chance that daytime temperatures should remain warm enough in the valleys of southwest Montana that the best chance for measurable snowfall will likely stay at and above mountain pass level; an inch or so of snow is possible on the passes, with 2 to 5 inches possible in the mountains. Forecast models then differ a bit on the exact details of the solution for Tuesday through Friday. However, the general trend is for a weak high pressure ridge to build back into the area, which will help bring drying conditions, as temperatures warm back above normal. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 57 41 68 41 / 0 0 0 0 CTB 53 38 65 36 / 0 0 0 0 HLN 58 35 67 34 / 0 0 0 0 BZN 50 26 57 24 / 0 0 0 0 WYS 38 17 47 16 / 0 0 0 0 DLN 44 26 53 28 / 0 0 0 0 HVR 60 37 70 38 / 0 0 0 0 LWT 53 36 67 39 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
Fire Weather Watches in Montana, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.